Alert archive / Montana / Special Weather Statements in 2017
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Apr 7, 2017, 5:21 PM MDT for Missoula County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2017, 5:21 PM MDT (23:21 UTC)
- Expired
- Apr 7, 2017, 5:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 24 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578 WWUS85 KMSO 072321 SPSMSO Special Weather Statement National Weather Service Missoula MT 521 PM MDT FRI APR 7 2017 MTZ003>007-043-072345- Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 521 PM MDT FRI APR 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...SOUTH CENTRAL LAKE AND NORTHWESTERN POWELL COUNTIES UNTIL 545 PM MDT... At 520 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Arlee to 6 miles south of Wye. Movement was east at 35 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Missoula, Lolo, Bonner-West Riverside, Wye, Seeley Lake, East Missoula, Evaro, Arlee, Potomac, Greenough, Twin Creeks and Turah. LAT...LON 4683 11346 4679 11422 4724 11402 4742 11318 TIME...MOT...LOC 2320Z 258DEG 28KT 4718 11404 4687 11418 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Apr 7, 2:49 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 7, 2:49 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MDT Fri Apr 7 2017
.DISCUSSION...Strong mid level winds combined with scattered
showers and thunderstorms have caused gusty winds across the
Northern Rockies today. Shower and thunderstorm activity this
afternoon is expected to generally shift into northwest Montana
and the Idaho panhandle, where the main threat with storms will
transition from gusty winds to heavy rain and small hail. The
shower activity and winds should be steadily diminishing
throughout the evening.
A second disturbance will make its way across the Northern
Rockies on Saturday. The models have been having a difficult time
handling this feature. Previous runs indicated that this could
become a very potent disturbance causing significant snowfall to
portions of Idaho county into west central Montana. The latest
models runs have lessened the impact of the feature. Widespread
snow will still be a concern over Idaho county into west central
Montana, but the amounts do not appear to be as much. The current
thinking is that areas south of a line from Lookout Pass to
Seeley Lake to McDonald Pass will receive the heaviest amount of
snow, especially above 4000 feet. These areas could receive
anywhere from 3 to 6 inches of snow. The majority of the snow will
be on grassy and/or already snow covered surfaces, while roads
should have less accumulations. The remainder of the Northern
Rockies could receive a trace to 2 inches of snow by Saturday
night.
As the system moves out of the Northern Rockies late Saturday
night into Sunday, colder air will be drawn southward along the
east side of the Continental Divide. This pattern should allow
for upslode precipitation especially across Glacier Park down
through the Seeley/Swan Lake locations. The remainder of the
Northern Rockies will experience isolated to scattered snow
showers.
A brief ridge builds over the Northern Rockies Sunday night into
Monday. This ridge will give the area a momentary respite from
precipitation. Then the remainder of the week appears to remain
showery with temperatures near seasonal. Low confidence in timing
of features for next week.
&&
.AVIATION...Showers and thunderstorms remain across western
Montana and central Idaho this afternoon. The main thunderstorm
threat is shifting into northwest Montana, though isolated
lightning strikes will be possible area wide. The main threats
with thunderstorms other than lightning will be gusty winds, heavy
rain and small hail. KGPI will be the airfield most likely to be
impacted by a thunderstorms through roughly 08/0300z. The higher
terrain will remain obscured across the region due to mid level
cloud cover into this evening. Breezy southwest to west winds will
continue for all terminal sites, decreasing significantly by early
evening.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Lake Wind Advisory until 4 PM MDT this afternoon for Flathead
Lake in the Flathead/Mission Valleys.
ID...None.
&&In the hours before
Local storm report, Apr 7, 12:56 PM MDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1256 PM MDT FRI APR 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG 1 W SWAN LAKE 47.93N 113.86W
04/07/2017 LAKE MT EMERGENCY MNGR
EMERGENCY MANAGER REPORTS TREES DOWN
EVERYWHERE.
&&Special weather statement, Apr 7, 1:12 PM MDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
112 PM MDT FRI APR 7 2017
MTZ001-003-004-072015-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-
112 PM MDT FRI APR 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MINERAL...
NORTHWESTERN MISSOULA...WEST CENTRAL LAKE...SOUTHERN LINCOLN...
CENTRAL SANDERS AND SOUTHWESTERN FLATHEAD COUNTIES UNTIL 215 PM
MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haugan, or 10 miles south of Thompson Falls, moving northeast at 50
mph.
Winds in excess of 40 mph and small hail will be possible with this
storm.
Locations impacted include...
Thompson Falls, Superior, Plains, De Borgia, St. Regis, Haugan,
Paradise, Riverbend, Hot Springs, Snider, Belknap, Bend, Weeksville,
Camas Prairie, Saltese, Keystone, White Pine, Eddy, East Portal and
Taft.
LAT...LON 4758 11570 4761 11570 4799 11512 4752 11444
4699 11506 4710 11514 4719 11530 4722 11529
4726 11533 4726 11541 4730 11552 4737 11558
4738 11564 4744 11574 4746 11565 4748 11563
4748 11568 4753 11570 4755 11575
TIME...MOT...LOC 1911Z 215DEG 45KT 4745 11541Special weather statement, Apr 7, 1:39 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Missoula MT
139 PM MDT FRI APR 7 2017
IDZ005-MTZ001-003-004-072045-
Northern Clearwater Mountains ID-Flathead/Mission Valleys MT-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
139 PM MDT FRI APR 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEARWATER...EASTERN
MINERAL...WEST CENTRAL MISSOULA AND SOUTHEASTERN SANDERS COUNTIES
UNTIL 245 PM MDT/145 PM PDT/...
At 138 PM MDT/1238 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 23 miles south of De Borgia
to 17 miles east of Headquarters. Movement was northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Superior, Alberton, Tarkio, Riverbend, Paradise, Ninemile, Lozeau,
Perma, Quartz, Camas Prairie, Keystone, Cyr and Stark.
LAT...LON 4694 11548 4694 11496 4697 11501 4697 11505
4710 11514 4719 11530 4753 11460 4700 11439
4659 11548
TIME...MOT...LOC 1938Z 227DEG 40KT 4705 11545 4669 11545Local storm report, Apr 7, 3:24 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
324 PM MDT FRI APR 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM TSTM WND DMG NINEMILE 47.02N 114.41W
04/07/2017 MISSOULA MT UTILITY COMPANY
NORTHWESTERN ENERGY REPORTED ON TWITTER THAT
A TREE WENT THRU A TRANSMISSION LINE IN THE
NINE MILE AND HAS LEFT ABOUT 3,000 CUSTOMERS
WITHOUT POWER AROUND SUPERIOR & NINE MILE
AREAS.
&&
IVSpecial weather statement, Apr 7, 4:41 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Missoula MT 441 PM MDT FRI APR 7 2017 MTZ001>003-043-072330- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT- 441 PM MDT FRI APR 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MISSOULA...LAKE... EAST CENTRAL SANDERS AND CENTRAL FLATHEAD COUNTIES UNTIL 530 PM MDT... At 440 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Kalispell to near Dixon. Movement was east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Kalispell, Polson, Evergreen, Ronan, Bigfork, Swan Lake, Turtle Lake, Rocky Point, Kerr, Woods Bay, Pablo, Jette, Kings Point, Big Arm, Kicking Horse, Charlo, Fort Connah, Lake Mary Ronan, Elmo and Finley Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Flathead Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4822 11382 4738 11378 4738 11445 4821 11439 TIME...MOT...LOC 2240Z 269DEG 29KT 4818 11437 4728 11436
Special weather statement, Apr 7, 5:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 521 PM MDT FRI APR 7 2017 MTZ003>007-043-072345- Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 521 PM MDT FRI APR 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...SOUTH CENTRAL LAKE AND NORTHWESTERN POWELL COUNTIES UNTIL 545 PM MDT... At 520 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Arlee to 6 miles south of Wye. Movement was east at 35 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Missoula, Lolo, Bonner-West Riverside, Wye, Seeley Lake, East Missoula, Evaro, Arlee, Potomac, Greenough, Twin Creeks and Turah. LAT...LON 4683 11346 4679 11422 4724 11402 4742 11318 TIME...MOT...LOC 2320Z 258DEG 28KT 4718 11404 4687 11418
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 10:03 AM MDT | Special Weather Statement | MSO | Sanders | 42 min |
| Apr 7, 10:32 AM MDT | Special Weather Statement | MSO | Mineral | 43 min |
| Apr 7, 10:40 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 5 hr |
| Apr 7, 10:52 AM MDT | Special Weather Statement | MSO | Sanders | 53 min |
| Apr 7, 12:12 PM MDT | Special Weather Statement | MSO | Lake | 63 min |
| Apr 7, 1:12 PM MDT | Special Weather Statement | MSO | Mineral, Sanders | 63 min |
| Apr 7, 1:39 PM MDT | Special Weather Statement | MSO | Mineral | 66 min |
| Apr 7, 4:41 PM MDT | Special Weather Statement | MSO | Lake | 49 min |
| Apr 7, 12:50 PM MDT | Special Weather Statement | MSO | Clearwater | 55 min |
Nearby
Special Weather Statements in Montana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.